Kansas, 2014

Hail and Damaging Winds in Kansas, June 22, 2014

June 22, 2014 · NWS GLD · 14 events in 5 counties and zones

Strong thunderstorms initially developed south of Interstate 70 in Colorado during the afternoon and increased in coverage and intensity as they moved into western Kansas. Hail to the size of golf balls and several reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms initially developed south of Interstate 70 in Colorado during the afternoon and increased in coverage and intensity as they moved into western Kansas. Hail to the size of golf balls and several reports of wind damage were received. In addition, strong thunderstorm outflow resulted in temporary visibility restrictions in blowing dirt in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 12:59 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 12:59 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1230 PM MDT SUN JUN 22 2014

THUNDERSTORM ACTIVITY EXPECTED TO RAMP UP QUICKLY AFTER 3 PM MDT
(4 PM CDT) AS A WEATHER DISTURBANCE IGNITES A FEW STORMS IN FAR
EASTERN COLORADO. AS THE DISTURBANCE MOVES EAST A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HRRR HAS
BEEN SLOWLY INCREASING THE WIND GUST POTENTIAL WITH THE LINE AND
WE COULD EXPERIENCE ANOTHER EPISODE OF 70+ MPH GUSTS. LOWS TONIGHT
IN THE MID 50S WEST...MID 60S EAST.

ON MONDAY MAY SEE SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON
HOURS...PRIMARILY ACROSS FAR EASTERN COLORADO. OTHERWISE EXPECT
SOME CLOUDINESS WITH HIGHS IN THE MID 70S TO LOW 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1242 PM MDT SUN JUN 22 2014

A FEW STORMS IN SOUTHEAST COLORADO MONDAY EVENING MAY SNEAK INTO
SOUTHWESTERN PARTS OF THE AREA...BUT BETTER CHANCES WILL BE AFTER
MIDNIGHT AS LLJ STRENGTHENS AND SHORTWAVE TROUGH COMES OUT OF THE
NORTHERN ROCKIES. STORMS MAY BE SLIGHTLY ELEVATED OVERNIGHT...WITH
PARCELS ORIGINATING AROUND 800MB HAVING UP TO 1000 J/KG OF
ELEVATED CAPE AND LITTLE TO NO CIN. LARGE HAIL WILL BE POSSIBLE
OVERNIGHT WITH THESE STORMS. SOME OF THIS ACTIVITY WILL LINGER
INTO TUESDAY MORNING...PARTICULARLY IN SOUTHWEST NEBRASKA...BEFORE
AFTERNOON CONVECTION GETS GOING IN NORTHEAST COLORADO WITH THE
NEXT SHORTWAVE. MODERATE INSTABILITY COMBINED WITH DEEP LAYER
SHEAR OF 30-40KTS SUGGEST ANOTHER ROUND OF SEVERE STORMS AS THEY
SLIDE ACROSS THE AREA TUESDAY EVENING. SOUTHEASTERLY SURFACE WINDS
CONTINUE ON WEDNESDAY WITH A CORRIDOR OF VERY UNSTABLE CONDITIONS
FORECAST BY THE AFTERNOON IN THE WESTERN HALF OF THE FORECAST
AREA. DEEP LAYER SHEAR HOWEVER IS SOMEWHAT WEAKER AT AROUND
30KTS...BUT SHOULD BE ADEQUATE FOR SEVERE STORMS AS NEXT SHORTWAVE
COMES OUT OF NORTHERN COLORADO IN THE AFTERNOON/EVENING.

A SUBTLE PATTERN CHANGE OCCURS IN THE LAST HALF OF THE LONG TERM
PERIOD WITH LONGWAVE TROUGH SETTLING INTO THE NORTHERN ROCKIES.
THE UPPER FLOW OVER THE CENTRAL PLAINS WILL BECOME SOUTHWEST.
SHORTWAVE TROUGHS ROTATING AROUND THE ROCKIES TROUGH OR EVEN THE
RIDGE OVER THE CENTRAL GULF WILL PROVIDE ENOUGH LIFT TO CONTINUE
THE MENTION OF DAILY THUNDERSTORM CHANCES.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1120 AM MDT SUN JUN 22 2014

KGLD...VFR CONDITIONS EXPECTED THROUGH 00Z WITH NORTHEAST WINDS
AROUND 10KTS. IN THE 00Z-03Z TIME FRAME CURRENT INDICATIONS ARE
FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE
TERMINAL WITH WIND GUSTS OVER 45 KTS POSSIBLE ALONG WITH LARGE
HAIL AND HEAVY RAINFALL CREATING MVFR CONDITIONS. AFTER 03Z
NORTHEAST WINDS GUSTING 15-20KTS WILL DECREASE TO 10KTS OR LESS
FROM THE NORTH/NORTHEAST.

KMCK...VFR CONDITIONS EXPECTED THROUGH 01Z WITH NORTHEAST WINDS
AROUND 10KTS INCREASING AND GUSTING NEAR 20KTS AFTER 22Z. FROM
02Z-05Z CURRENT INDICATIONS ARE FOR A LINE OF STRONG TO SEVERE
THUNDERSTORMS TO POSSIBLY IMPACT THE TERMINAL WITH WIND GUSTS TO
35KTS...POSSIBLY SOME SMALL HAIL AND HEAVY RAINFALL CREATING MVFR
CONDITIONS. THE STRONGER STORMS AND WINDS ARE CURRENTLY EXPECTED
TO BE SOUTH OF THE TERMINAL. AFTER 05Z NORTH TO NORTHEAST WINDS
UNDER 10KTS EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 22, 1:30 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUN 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
130 PM MDT SUN JUN 22 2014 /230 PM CDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AFTER 3 PM MDT (4 PM CDT) IN FAR EASTERN COLORADO AS A WEATHER
DISTURBANCE MOVES INTO THE AREA. AS THE DISTURBANCE CONTINUES
EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA AN ORGANIZED LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FROM LATE AFTERNOON
THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS OVER 70 MPH
ARE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED AND MAY CAUSE LOCALIZED FLOODING
OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AND
EVENING ACROSS EASTERN COLORADO. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 22, 2:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN JUN 22 2014

COZ091-092-222100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
226 PM MDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTH OF WILD HORSE...
MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3917 10280 3885 10270 3884 10315 3904 10317
      3911 10317
TIME...MOT...LOC 2026Z 314DEG 7KT 3902 10296

MENTZER
Local storm report, Jun 22, 3:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SUN JUN 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             9 NNE AROYA             38.98N 103.08W
06/22/2014  E0.75 INCH       CHEYENNE           CO   PUBLIC

&&

024
Special weather statement, Jun 22, 3:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SUN JUN 22 2014

COZ091-222200-
KIT CARSON COUNTY-
335 PM MDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING ACROSS THE EXTREME WESTERN PART OF THE
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3956 10316 3957 10270 3904 10269 3904 10315
TIME...MOT...LOC 2134Z 280DEG 7KT 3920 10300

MENTZER
Special weather statement, Jun 22, 3:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT SUN JUN 22 2014

KSZ001-222215-
CHEYENNE-
450 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF BIRD CITY...OR
NEAR BIRD CITY...MOVING WEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3958 10177 3978 10180 3981 10143 3958 10142
TIME...MOT...LOC 2150Z 075DEG 9KT 3967 10156

024
Special weather statement, Jun 22, 4:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT SUN JUN 22 2014

KSZ042-222300-
WICHITA-
523 PM CDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MARIENTHAL...MOVING
NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3862 10113 3832 10113 3834 10147 3857 10149
TIME...MOT...LOC 2223Z 244DEG 6KT 3845 10127

MENTZER

The radar

The Goodland radar (KGLD), 31 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 22, 4:25 PM CST
Where
Cheyenne County, 8.29 mi S of Bird City Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.610, -101.530

Hail, Cheyenne

When
June 22, 4:34 PM CST
Where
Cheyenne County, Bird City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Hail, Cheyenne

When
June 22, 4:36 PM CST
Where
Cheyenne County, Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Spotter is located on the east side of Bird City and reported that hail was mostly 1/2 to 3/4 inch in diameter with a few larger stones to one inch.

Hail, Cheyenne

When
June 22, 4:43 PM CST
Where
Cheyenne County, Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -101.530

Hail, Cheyenne

When
June 22, 5:00 PM CST
Where
Cheyenne County, 3.19 mi W of Bird City
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.750, -101.590

Thunderstorm Wind, Greeley

When
June 22, 4:30 PM MST
Where
Greeley County, 10 mi W of Tribune
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
38.470, -101.935

Law enforcement measured the wind gust with a hand-held anemometer at Highway 96 and County Road 7. Near zero visibility also occurred in blowing dirt as the storm outflow passed.

Thunderstorm Wind, Greeley

When
June 22, 4:40 PM MST
Where
Greeley County, 5.55 mi N of Whitelaw
Measured
74 kt (85 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.530, -101.680

Strong thunderstorm outflow blew the roof off a barn and buckled 20 by 30 foot doors.

Thunderstorm Wind, Greeley

When
June 22, 4:44 PM MST
Where
Greeley County, Tribune
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -101.750

Thunderstorm Wind, Greeley

When
June 22, 4:44 PM MST
Where
Greeley County, 8.07 mi NNE of Tribune
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.580, -101.700

Hail, Wichita

When
June 22, 5:57 PM CST
Where
Wichita County, 7.28 mi NNE of St Theresa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -101.360

Thunderstorm Wind, Logan

When
June 22, 6:20 PM CST
Where
Logan County, 2.82 mi N of Russell Spgs
Measured
75 kt (86 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.960, -101.180

Four to six inch diameter tree limbs were snapped off trees and some structural damage occurred to buildings. Time of report estimated from Doppler radar.

Thunderstorm Wind, Wichita

When
June 22, 6:27 PM CST
Where
Wichita County, 4 mi NW of Marienthal
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.521, -101.272

Thunderstorm Wind, Logan

When
June 22, 7:10 PM CST
Where
Logan County, 1.28 mi ENE of Elkader
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
38.790, -100.850

A semitrailer was rolled over due to strong thunderstorm outflow at mile marker 130 on highway 83. Time of report estimated from Doppler radar.

Thunderstorm Wind, Gove

When
June 22, 8:01 PM CST
Where
Gove County, 1.75 mi WNW of Campus
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -100.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529034, 529035, 529037, 529039, 529042, 529048, 529038, 529040, 529041, 529043, 529045, 529051, 529046, 529047.